Hypertriglyceridaemia is the third most common cause of acute pancreatitis but is relatively rare and therefore requires a high level of clinical suspicion to be diagnosed. We discuss the case of a 46-year-old man who initially presented to the accident and emergency department with suspected first presentation of diabetic ketoacidosis (DKA) and a normal amylase but who did not respond to DKA treatment. Further history revealed significant cardiovascular risk factors, examination showed an evidence of hyperlipidaemia and investigations revealed acute pancreatitis secondary to hypertriglyceridaemia. We discuss the causes of hypertriglyceridaemia, the difficulty in differentiating primary versus secondary hypertriglyceridaemia, possible pathogenesis and current evidence-based treatments.
Statistics from Altmetric.com
Hypertriglyceridaemia is the third most common cause of acute pancreatitis and can be caused solely by genetic predisposition or, more commonly, by secondary factors contributing to a milder genetic predisposition. Diagnosis of hypertriglyceridaemia-induced pancreatitis can be very difficult as this condition is relatively rare and may often mimic diabetic ketoacidosis (DKA), but can be made through taking a good history alongside elevated triglyceride (TG) levels. This condition should always be considered in patients initially presenting with DKA who do not initially respond to treatment. Management of TG-induced pancreatitis involves lowering lipid levels through the use of plasmapheresis, heparin and insulin infusions and/or fibrate therapy.
A 46-year-old man was referred from the accident and emergency (A&E) department with 7 days of abdominal pain and yellow pustular skin eruptions on his arms and torso. His abdominal pain was worse after eating, and was associated with nausea. He denied any diarrhoea or vomiting, and had no urinary symptoms. He denied any headache/diplopia but had blurred vision. He had no other notable symptoms.
The gentleman had a significant cardiovascular medical history: suffering from his first myocardial infarct at the age of 37, and over the next 10 years suffering from another non-ST elevation myocardial infarction (NSTEMI), receiving three coronary artery bypass graft surgery (CABG), and two stents. He had a positive cardiovascular family history, with both of his parents suffering from myocardial infarcts in their 60s. He was an ex-smoker, having stopped 4 months ago with a 25-pack-year history. He did not drink any alcohol.
Physical examination revealed a fever of 38.5 °F, tachycardia of 100, blood pressure of 120/70 mm Hg, respiratory rate of 16 and saturating 95% on air. He had abdominal tenderness in his right upper quadrant, but his abdomen was soft with no guarding or rebound tenderness. His skin lesions were discovered to be eruptive xanthoma. Fundoscopy revealed lipaemic retinals. The remainder of the examination was normal.
His arterial blood gas (ABG) revealed a metabolic acidosis.
Blood tests revealed a TG 34.2 mmol/l, cholesterol 7.9 mmol/l, alkaline phosphatase (ALP) 124 IU/l, alanine transaminase (ALT) 139 IU/l and albumin 45 g/l, and bilirubin was not processed owing to the sample being lipaemic. All other blood tests were normal. Amylase was initially 43 U/l, but when rechecked several hours later was 210 U/l. Blood glucose was 22 mmol/l. Serum ketones were normal.
Abdominal x-ray was non-specific and a chest x-ray revealed no free air under the diaphragm. A CT of the abdomen was organised.
The patient was kept nil by mouth and given aggressive fluid resuscitation alongside analgesia for pain review. His blood sugars and ketones were closely monitored as the DKA protocol had been started in A&E. As the patient's metabolic acidosis did not improve, an urgent CT scan was booked which confirmed pancreatitis and an insulin–heparin infusion was started.
Outcome and follow-up
The patient made a good recovery and was followed up in the clinic for management of his hyperlipoproteinaemia.
Hyperlipoproteinaemia is defined as the excessive accumulation of one or more lipoprotein-transporting macromolecules in the blood, or numerically it can be classified as plasma levels greater than the 95th percentile compared with that of the reference population.1 Hyperlipoproteinaemia states can be classified as primary (familial) or secondary (acquired).1 ,2 Primary causes of hyperlipoproteinaemia are caused by specific genetic abnormalities and have been classified by Fredrickson into five subtypes.1–3 There are many secondary (acquired) causes of hyperlipoproteinaemia (see table 1).1 ,2
Hypertriglyceridaemia is the underlying cause of pancreatitis in 7% of the population, the third most common cause following gallstones and alcohol.4 ,5 Hypertriglyceridaemia can be associated with acute pancreatitis as an epiphenomenon or as a precipitant of pancreatitis.1 ,4 ,5 It is believed that over 75% of hypertriglyceridaemia-induced pancreatitis are due to secondary causes of hypertriglyceraemia.1 ,4 ,5 The secondary causes of hypertriglyceridaemia are not commonly sufficient to elevate TG levels to such a degree as to cause pancreatitis alone, therefore necessitating the need for a pre-existing defect.1 ,5 This is because it is generally believed that a TG level of over 1000 mg/dl (or 20 mmol/l) is needed to induce acute pancreatitis.1 ,4–6
As lipid levels are often elevated by pancreatitis and because secondary causes of hyperlipidaemia are common, it can often prove difficult to diagnose true primary hypertriglyceridaemia-induced pancreatitis.1 ,4 The strongest clues are therefore within the existing medical history or family history of the patient.1 Interestingly, the serum amylase levels in up to 50% of patients with hypertriglyceridaemia-induced pancreatitis are often normal upon admission.1 This is thought to be due to an interference of plasma lipids with the assay.1 Likewise, it is important to note that as chylomicrons are the product of dietary fat absorption, they are rapidly metabolised following starvation as a consequence of a diagnosis of pancreatitis.4 One study found that levels fell rapidly within 72 h of presentation, yet remained mildly elevated for up to 15 days.7
It is important to monitor blood glucose levels in these patients. This is because it has been well reported that DKA states can be precipitated by pancreatitis, but can also cause hypertriglyceridaemia.8 ,9 Insulin deficiency causes an overall decreased removal of very-low-density lipoprotein (VLDL) from plasma and increased production of VLDL in the liver, resulting in a mild hypertriglyceridaemia.8 ,9 Severe hypertriglyceridaemia in these patients is rare.8 ,9
The exact mechanisms involved in hypertriglyceridaemia-induced pancreatitis are unclear. Chylomicrons are believed to cause pancreatic inflammation when TG levels are elevated as they precipitate into the circulation.4 ,10 ,11 It is believed that large lipoproteins could impair capillary bed circulation, causing oedema and ischaemia to the pancreatic cells, disturbing the acinar structure and exposing these particles to lipases.4 ,10 ,11 The degradation of these particles into free fatty acids may produce a proinflammatory response, further damaging the acinar structure of the pancreatic cells.4 ,10 ,11 There may also be a genetic element to this condition, as numerous studies have identified mutated lipoprotein lipase (LPL) genes in patients with hypertriglyceridaemia-induced pancreatitis.4 ,12–15
Treatment for hypertriglyceridaemia-induced pancreatitis involves management of the acute pancreatitis, and preventing any future episodes. In the acute setting, pancreatitis is managed with aggressive hydration and analgesia.4 As mentioned earlier, starvation rapidly reduces the chylomicrons within the circulation.5 Plasmapheresis has been used as one method for facilitating the removal of chylomicrons within the circulation and has also been shown to improve insulin sensitivity and glycaemic control.16 The true efficacy of plasmapheresis, however, is unknown and different studies have shown conflicting results.16 Another therapy used to lower TGs is the use of insulin and heparin infusions, either in combination or as monotherapy.2 ,16 ,17 Heparin stimulates the release of endothelial LPL and insulin activates LPL, accelerating chylomicron degradation.16 ,17 It has been reported, however, that long-term monotherapy with heparin may cause LPL deficiency and therefore should be avoided.16 Fibrate therapy is used for long-term management as it has been proven to lower TGs, alongside a low-fat and high-fibre diet.5 ,6 Omega-3-fatty acids have been shown to reduce TG levels when used in conjunction with other therapies.5 ,18 Reducing alcohol intake and controlling blood sugars are also important factors for preventing further episodes.5 ,6
Hyperlipoproteinaemia: cause or effect of pancreatitis?
Difficulties in appropriately diagnosing pancreatitis with a normal amylase and differentiating this from diabetic ketoacidosis.
Role of treatment in controlling hyperlipoproteinaemia.
Competing interests None.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.